Try it
Pharmacology · Gout: allopurinol hypersensitivity
Sample itemA patient of Han Chinese ancestry starts allopurinol and three weeks later develops fever, mucosal ulcers and widespread skin blistering. Which genotype is associated with this reaction?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. HLA-B*5801
HLA-B*5801 predicts severe allopurinol hypersensitivity, including SJS/TEN and DRESS, particularly in Han Chinese, Thai and Korean populations. Risk is higher with renal impairment and high starting doses.
Option by option
A. HLA-DRB1 shared epitope
The shared epitope is associated with rheumatoid arthritis susceptibility.
B. HLA-B*5801 (correct)
Correct. HLA-B*5801 is linked to allopurinol hypersensitivity.
C. HLA-B*5701
HLA-B*5701 relates to abacavir.
D. HLA-B*1502
HLA-B*1502 relates to carbamazepine.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?